MAUDE Adverse Event Report: ARTHREX, INC. 3.0X130MM FIBULA NAIL, LEFT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

ARTHREX, INC. 3.0X130MM FIBULA NAIL, LEFT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3.0X130MM FIBULA NAIL, LEFT
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/17/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.
 
Event or Problem Description
It was reported during a primary percutaneous procedure that took place on (b)(6) 2019, the surgeon was attempting to put a sonoma 3.5 x 55 ((b)(4) / lot: a17111705 ) screw into the ar-8973l-30-130 fibula nail (lot: 10297815), but the screw would not line up and the surgeon could not get the right trajectory.The surgeon was able to achieve good fixation without using the screw.The fibula nail was left implanted, and the case was completed successfully.The patient came in for a follow up visit on (b)(6) 2019 and during the follow-up visit it was discovered that the patient ambulated on the nail post-operatively and re-fractured their fibula.A revision/removal procedure took place on (b)(6) 2019, and was performed by the same surgeon at the same facility.During the revision procedure, the ar-8973l-30-130 was successfully removed.Upon removal, it was discovered that the device is labeled as an ar-8973l-30-130 (left) nail, but the device is actually a right nail.The nail was reinserted on the jig, and upon further investigation all holes lined up as a right nail.It was also discovered that the lot number etched on the device is different than the lot number that was on the original packaging (lot: 10297815).The lot number physically etched on the device is lot: 10286779.The rep confirmed no other arthrex parts were implanted during the revision procedure, and the case was completed.The rep stated that the discrepancy with the lot numbers, and incorrect part were not discovered/noticed during the primary procedure.The rep confirmed all arthrex parts that were implanted during the primary procedure were removed during the revision.The rep confirmed only the ar-8973l-30-130 is available to return for evaluation.The explanted screws were discarded.The following arthrex parts were implanted during the primary procedure: ar-8973ds // lot: 10293742 // qty.1 (implant system used), ar-8973l-30-130 // lot: 10297815 // qty.1, ar-8827l-14 // lot: unknown // qty.1, ar-8827l-16 // lot: unknown // qty.1, ar-8827l-22 // lot: unknown // qty.1.Additional information received on (b)(6) 2019: the fibulock implant system (ar-8973ds) was used.This kit includes a 6.2 distal reamer, a 3.2 proximal reamer and the 2.0 drill bit for distal screw fixation.The sonoma ((b)(4)) 2.5 mm syndesmotic drill was also used to prepare the bone.The bone was of good quality (hard to medium) and no graft was utilized in the case.
 
Additional Manufacturer Narrative
Complaint confirmed.After evaluation it was confirmed that the device is a right nail instead of a left nail.However, the device has a universal curvature and also the surgeon confirmed good fixation as stated in the event description.Therefore, a most likely cause is patient non-compliance.

Brand Name
3.0X130MM FIBULA NAIL, LEFT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key8739490
Report Number1220246-2019-01181
Device Sequence Number2637799
Product Code HSB
UDI-Device Identifier00888867295209
UDI-Public00888867295209
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K173656
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date03/31/2024
Device Model Number3.0X130MM FIBULA NAIL, LEFT
Device Catalogue NumberAR-8973L-30-130
Device Lot Number10297815
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 06/18/2019
Supplement Date Received by Manufacturer06/18/2019
Initial Report FDA Received Date06/27/2019
Supplement Report FDA Received Date08/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;